Yesterday, Hattie’s daughter Carol stopped by my office, concerned about her mother’s behavior. She says Hattie seems confused. She keeps asking for her husband (Hattie’s a widow), and doesn’t seem to know what day it is. Anna (RN) and Sherry (NA) have also noticed that Hattie seems lethargic, dozes frequently, and has trouble feeding herself at dinner time.
This is atypical behavior for Hattie and may be a result of all that has happened since she broke her hip, and could be delirium. It’s not uncommon for elderly patients to become confused, agitated, or lethargic in the hospital, even if they were sharp as a tack before they went in. The behavior change could have many causes, such as anesthesia, pain meds, changes in electrolytes, or even infection. People are often prescribed an antipsychotic to calm them and reduce agitation rather than treating the underlying cause.
I feel certain that this is the case with Hattie. However, my nursing staff thinks she’s showing signs of dementia, and wants to add medication to treat the confusion and agitation. I reminded them that delirium is not the same as dementia. Delirium usually comes on suddenly, often following surgery, hospitalization, or an infection, while dementia is the result of a progressive decline in memory and thinking skills. A quick look at Hattie’s chart revealed what I suspected –she was prescribed Olanzapine: 0.25 mg po TID during her hospital stay. Since she’s no longer in crisis, we need to wean her off this drug and monitor changes in her behavior.
Nursing homes across the country are charged with reducing unnecessary antipsychotic medications for residents. We need to help Hattie get back to her baseline. I’m going to ask Anna to check in with the pharmacist, and then call Hattie’s physician to determine if a taper of the Olanzapine is appropriate.
I’m getting some resistance from my nursing staff, because they are worried that without this medication, Hattie’s going to get more agitated, more confused, and maybe even fall again. The effects of the Olanzapine were likely a contributing factor to her first fall which resulted in a broken hip. I’m sure they’re also reluctant because they’re stretched so as it is, and tapering the medication would mean they would have to closely monitor Hattie’s behavior, checking on her regularly during the taper.
How can I help them understand the importance of decreasing or eliminating the use of antipsychotic medications for residents who don’t have a diagnosis of a mental illness? How do I get them to take the time to figure out the underlying cause for Hattie’s agitation, rather than relying on dangerous medications?